Cardiac adverse events in bisphosphonate and teriparatide users: An international pharmacovigilance study
School of Medical and Health Sciences
National Health and Medical Research Council
NHMRC Number : GNT1197958
Background: Cardiovascular effects of osteoporosis medications have recently been highlighted. Although oral and intravenous bisphosphonates are assumed to have similar cardiovascular safety, few head-to-head comparisons exist. The cardiovascular safety of teriparatide is unknown. Aim We conducted a pharmacovigilance safety study of cardiac events using real-life adverse event reports from alendronate, zoledronic acid and teriparatide users. Methods: Adverse drug reactions were obtained from Vigibase, a WHO database of individual case safety reports (ICSRs) from 130 countries (1967–2020). ISCRs for atrial fibrillation (AF), angina pectoris, arteriosclerosis coronary artery (ACA), cardiac arrhythmias, coronary artery disease (CAD), thromboembolic events (TE), ischaemic heart disease (IHD), torsade de pointes/QT prolongation (TDP) associated with alendronate, zoledronic acid and teriparatide use were extracted. Data were included in a disproportionality analysis where the lower end of the 95 % credibility interval for the information component (IC025), showing a statistical association when > 0. Head-to-head comparisons of ISCRs were estimated by age-adjusted odds ratios and 95 % confidence intervals. Results: 465 episodes of angina, 287 ACA, 13,385 arrhythmias, 792 CAD, 6743 TE, 3264 IHD, 1037 myocardial infarcts, and 3714 TDP events were recorded across 50,365 alendronate, 52,436 zoledronic acid and 137,629 teriparatide users. There was a significant association between alendronate and zoledronate with all outcomes except MI. Teriparatide use was associated with AF, arrythmias and angina only. In head-to-head comparisons, teriparatide use was associated with fewer ACA and CAD events than alendronate and fewer ACA than zoledronic acid. Discussion: Osteoporosis medication use is associated with adverse cardiac events, except for MI, and these appear to be more common with oral and intravenous bisphosphonates than teriparatide. Our data do not support differential effects of oral and intravenous bisphosphonates on cardiac events. Mechanisms whereby teriparatide may be cardio-protective warrant further investigation.
Rodríguez, A. J., Nerlekar, N., & Ebeling, P. R. (2023). Cardiac adverse events in bisphosphonate and teriparatide users: An international pharmacovigilance study. Bone, 168, article 116647. https://doi.org/10.1016/j.bone.2022.116647